Georgia, 2013Damaging Wind in Georgia, June 16, 2013
June 16, 2013 · NWS FFC · 1 event in 1 county or zone
Zonal flow was in place aloft over the Southeast, with intermittent disturbances pushing through the flow. An axis of deep moisture was concentrated over north Georgia, and with the upper level support, several showers and thunderstorms developed in the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Zonal flow was in place aloft over the Southeast, with intermittent disturbances pushing through the flow. An axis of deep moisture was concentrated over north Georgia, and with the upper level support, several showers and thunderstorms developed in the afternoon and evening hours. A couple became strong, and there was one report of a downed tree in Chattooga County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 16, 7:09 PM EST, 31 minutes earlier.
Area forecast discussion, Jun 16, 7:09 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EDT SUN JUN 16 2013
.PREV DISCUSSION... /ISSUED 320 PM EDT SUN JUN 16 2013/
SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ISOLATED LIGHT SHOWERS CONTINUE TO DEVELOP WITH DAYTIME HEATING THIS
AFTERNOON ACROSS WEST AND NORTH GEORGIA. A WEAK SHORT WAVE WILL
MOVE INTO THE TENNESSEE VALLEY THIS EVENING BRINGING AN INCREASED
CHANCE OF SHOWERS/TSTORMS TO NORTH GEORGIA. THIS WAVE WILL MOVE
OUT OF THE CWA BY MIDNIGHT...HOWEVER ANOTHER BUT STRONGER SHORT
WAVE WILL BRING AN INCREASING CHANCE OF SHOWERS/ISOLATED TSTORMS
TO ABOUT THE NORTHERN HALF OF THE CWA LATE TONIGHT INTO MONDAY
MORNING. A CONTINUED SERIES OF SHORT WAVES WILL KEEP SCATTERED TO
NUMEROUS SHOWERS/TSTORMS GOING FOR MONDAY AFTERNOON AND MONDAY
NIGHT. THE BEST CHANCES WILL BE ACROSS NORTH GEORGIA. RAINFALL
AMOUNTS THROUGH MONDAY NIGHT SHOULD RANGE FROM AROUND 1 INCH
ACROSS NORTH GEORGIA TO LESS THAN A HALF INCH ACROSS CENTRAL
GEORGIA. INCREASING DEW POINTS WILL KEEP TEMPS IN THE UPPER 60S
AND 70S TONIGHT AND MONDAY NIGHT AND GUIDANCE HAS A GOOD HANDLE ON
THIS.
17
LONG TERM /TUESDAY THROUGH SUNDAY/...
REVISIONS TO THE EXTENDED FORECAST WERE CONCENTRATED ON THE FIRST
FEW DAYS OF THE PERIOD. MODELS STILL INDICATING UPPER LEVEL
SHORTWAVE AND ENHANCED DEEP LAYER MOISTURE ACROSS THE REGION THROUGH
THE DAY TUESDAY...WITH A SURFACE LOW FEATURE DEVELOPING OVER THE
TENNESSEE VALLEY. GFS STILL APPEARS TO BE THE MOST AGGRESSIVE WITH
THE SURFACE LOW...AND CONTINUED TO OPT FOR MORE OF AN ECMWF SOLUTION
THROUGH THE PERIOD. SUPPORTED BY MODELED INSTABILITY AND
SHEAR...HAVE CONTINUED WITH LIKELY SHOWERS AND THUNDERSTORMS THROUGH
THE DAY TUESDAY...TAPERING OFF TO CHANCE POPS BY TUESDAY NIGHT.
FOR THE REMAINDER OF THE FORECAST...MODELS STILL SHOWING DIVERGENT
SOLUTIONS AND HAVE MADE LITTLE CHANGES ASIDE FROM MINOR TEMPERATURE
ADJUSTMENTS. THE PREVIOUS FORECAST DISCUSSION...ESPECIALLY FOR
BEYOND MID WEEK...IS STILL APPLICABLE AND IS INCLUDED BELOW.
31
/ISSUED 439 AM EDT SUN JUN 16 2013/
MAIN FOCUS IN LONG TERM IS PRECIP POTENTIAL MONDAY NIGHT THROUGH
TUESDAY DUE TO INFLUENCE OF UPPER SHORTWAVE TROUGH AND AMPLE DEEP
LAYER MOISTURE IN PLACE. THIS SHOULD ALLOW FOR FAIRLY WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH THE BEST CHANCE
ACROSS NORTH GA. THE GFS CONTINUES TO BE A MORE ROBUST SOLUTION WITH
A STRONGER TRANSLATED SFC LOW AND PUSHES AN ASSOCIATED COLD FRONT
THROUGH THE AREA TUESDAY NIGHT. THE ECMWF CONTRASTINGLY LINGERS THE
MOISTURE FIELD AND STALLS A RATHER DIFFUSE FRONT ACROSS THE REGION.
HAVE DECIDED TO WEIGH IN ON THE ECMWF AS THE END OF THE SHORT TERM
GUIDANCE BETTER AGREES WITH. FOR QPF THROUGH TUESDAY...A BLEND OF
GUIDANCE RESULTS IN NEARLY 1 INCH ACROSS THE NORTH TO 0.5 INCHES
ELSEWHERE. DECENT FORECAST INSTABILITY AND RELATIVELY WEAK SHEAR
WILL CONTINUE TO ALLOW FOR GUSTY WINDS...LIGHTNING...AND PERIODS OF
HEAVY RAIN AS THE MAIN THREATS WITH ANY STORM DEVELOPMENT.
THE REMAINDER OF THE FORECAST PERIOD HAS DECENT DISCREPANCIES
BETWEEN THE MODELS...THOUGH LOOKS TO BE AT LEAST SLIGHT TO CHANCE
POPS FOR SHOWERS AND THUNDERSTORMS EACH DAY AS WEAK IMPULSES TRACK
ALONG NW FLOW ALOFT. GUIDANCE IS IN FAIRLY GOOD
AGREEMENT...HOWEVER...ON A HYBRID CAD EVENT SETTING UP THURSDAY INTO
THE WEEKEND AS A PARENT SFC HIGH SLIDES EASTWARD ACROSS THE
MID-ATLANTIC COAST. THIS SHOULD SERVE TO LIMIT INSTABILITY ACROSS
THE EASTERN PORTION OF THE AREA AND POTENTIALLY FOCUS CONVECTIVE
DEVELOPMENT NEAR THE PERIPHERY OF THE WEDGE. THE GFS AND ECMWF
DIFFER GREATLY ON PROGGED OVERRIDING LOW LEVEL FLOW AND
MOISTURE...THEREFORE FUTURE RUNS WILL BE MONITORED FOR ANY
CONSISTENCIES OR IMPROVED CONSENSUS AS THIS WOULD AFFECT THE
POTENTIAL PRECIP COVERAGE.
TEMPS LOOK TO STAY NEAR NORMAL THROUGH THE MAJORITY OF THE PERIOD
WITH HIGHS PRIMARILY IN THE MID TO UPPER 80S AND LOWS IN THE 60S.
BAKER
31
&&
.AVIATION...
00Z UPDATE...
00Z TAF SET WILL BE A CONTINUATION OF THE 18Z SET AS FORECAST
PHILOSOPHY FOR THIS CYCLE LARGELY REMAINS THE SAME. INITIAL
ACTIVITY SHOULD REMAIN NORTH OF THE TERMINALS WITH ADDITIONAL
ACTIVITY FIRING OVER ALABAMA TO IMPACT THE ATL AREA TERMINALS
DURING THE OVERNIGHT HOURS. WILL CARRY PREDOMINANT SHRA WITH THIS
ACTIVITY AS INSTABILITY SHOULD BE ON THE WANE BUT WILL NEED TO
MONITOR FOR INCLUSION OF TEMPO TSRA WITH SUBSEQUENT ISSUANCES.
OTHERWISE...BETTER CHANCE OF TSRA TO RETURN MON AFTERNOON BUT WILL
ONLY CARRY PROB30 THIS FAR OUT. AS FAR AS CIGS...MODELS INDICATE
GOOD POTENTIAL FOR MVFR TONIGHT AND WILL INCLUDE IN NORTHERN MOST
TAFS AFTER 13Z.
//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF PRECIP...ESPECIALLY MONDAY.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
DEESE
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 68 88 69 85 / 60 60 60 60
ATLANTA 71 86 70 84 / 60 60 60 60
BLAIRSVILLE 65 81 65 79 / 60 60 70 60
CARTERSVILLE 69 88 68 84 / 60 60 60 60
COLUMBUS 73 91 74 88 / 40 40 40 50
GAINESVILLE 69 86 69 82 / 60 60 60 60
MACON 70 90 71 88 / 30 40 40 40
ROME 69 86 70 85 / 60 60 70 60
PEACHTREE CITY 70 87 70 85 / 50 50 50 60
VIDALIA 72 91 73 89 / 30 40 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DEESE
LONG TERM....BDL
AVIATION...DEESE
Hazardous weather outlook, Jun 16, 4:40 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT SUN JUN 16 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 PM EDT SUN JUN 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...TONIGHT...SUNDAY NIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH GEORGIA TONIGHT.
GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM POTENTIAL WILL CONTINUE THROUGH THE WEEK AS UPPER
LEVEL DISTURBANCES ENHANCE DEVELOPMENT IN A MOIST AND UNSTABLE
ENVIRONMENT. THE GREATEST CHANCE WILL BE ACROSS NORTH GEORGIA
MONDAY THROUGH TUESDAY. THE MAIN HAZARDS WITH ANY DEVELOPMENT WILL
BE GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.
A WEAK SURFACE BOUNDARY LOOKS TO STALL ACROSS PORTIONS OF THE AREA
INTO MIDWEEK...HELPING TO AID THUNDERSTORM DEVELOPMENT. BY
THURSDAY INTO NEXT WEEKEND A WEAK HIGH PRESSURE SYSTEM LOOKS TO
BUILD INTO THE AREA FROM THE NORTHEAST...WHICH MAY SERVE TO LIMIT
INSTABILITY ACROSS PORTIONS OF THE EAST AND POTENTIALLY FOCUS
DEVELOPMENT NEAR THE PERIPHERY TOWARD THE SOUTH AND WEST PORTIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 16, 7:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
818 PM EDT SUN JUN 16 2013
GAZ002-011-019-170045-
818 PM EDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WALKER...
CHATTOOGA AND FLOYD COUNTIES UNTIL 845 PM EDT...
AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CENTER POST TO 12 MILES SOUTHWEST OF
CHATTOOGAVILLE...MOVING EAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WALKER...CHATTOOGA AND FLOYD COUNTIES THROUGH 845 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOLLAND...
CHATTOOGAVILLE...JAMES H. FLOYD STATE PARK...LYERLY...BERRYTON...
SUMMERVILLE...CENTER POST...TRION...TIDINGS...ROME...COOSA...
SHANNON...PINSON...ARMUCHEE AND EVERETT SPRINGS. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
&&
LAT...LON 3439 8543 3465 8536 3465 8506 3455 8506
3454 8509 3447 8509 3446 8511 3443 8509
3442 8511 3440 8506 3434 8506 3411 8538
3412 8543 3436 8548
TIME...MOT...LOC 0018Z 280DEG 13KT 3460 8532 3438 8532
3421 8556Thunderstorm Wind, Chattooga
- When
- June 16, 7:40 PM EST
- Where
- Chattooga County, 0.9 mi SE of West Summerville
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.360
The Chattooga County Emergency Manager reported a large tree down at the intersection of Harrisburg Road and Highway 337.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 16 to 18, 20134 deaths · 1 event
- Flood and Hail in Nebraska, June 16 to 17, 2013$1.8 million · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 16 to 17, 2013$697,000 · 1 in hail · 12 events
- Hail in South Dakota, June 16, 2013$410,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Minnesota, June 16, 2013$75,000 · 1 in hail · 13 events
- Flash Flood and Hail in Oklahoma, June 16 to 17, 2013$35,000 · 1 in hail · 15 events
- Hail in South Dakota, June 16, 2013$40,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$20,000 · 2.75 in hail · 15 events
- Tornado and Flash Flood in Nebraska, June 16, 2013$6,000 · EF0 · 29 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2013$13,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Texas, June 16 to 17, 2013$21,000 · 2.5 in hail · 8 events
- Damaging Wind in Wyoming, June 16, 20131 injured · $20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464500.